Institutional members access full text with Ovid®

Share this article on:

Midazolam-Ketamine Combination for Moderate Sedation in Upper GI Endoscopy

Motamed, Farzaneh*; Aminpour, Yasaman*; Hashemian, Hesam; Soltani, Alireza E.; Najafi, Mehri*; Farahmand, Fatemeh*

Journal of Pediatric Gastroenterology & Nutrition: March 2012 - Volume 54 - Issue 3 - p 422–426
doi: 10.1097/MPG.0b013e3182323c75
Original Articles: Gastroenterology

Objectives: The aim of the study was to compare the quality of sedation with 3 different sedation regimens in upper gastrointestinal endoscopy (UGIE) in pediatric patients.

Methods: One hundred fifty consecutive children who underwent UGIE were randomly assigned to 1 of the 3 medication regimens. Patients in group A (n = 49) received placebo. Forty-five minutes after the placebo was given, repeated intravenous (IV) doses of 0.1 mg/kg midazolam were administered titrated to achieve a level of deep sedation. Patients in group B (n = 51) received oral ketamine instead of placebo, and patients in group C (n = 50) received oral fentanyl instead of placebo with the same methodology and sedation endpoint.

Results: The mean dose of midazolam administered in group B patients was remarkably lower compared with that of groups A and C. Patients in group B showed less distress in IV line placement and separation from parents, higher comfort level, more endoscopist satisfaction, and higher sedation depth compared with groups A and C. The recovery time was significantly shorter in group B. All of the 3 regimens were safe. All of the complications were managed successfully.

Conclusions: Our data suggest that synergistic sedation with oral ketamine and IV midazolam for UGIE in children is a suitable and safe sedation. The higher rate of vomiting in group B in contrast to previous studies must be caused mainly by the oral route of ketamine administration.

*Department of Gastroenterology, Tehran University of Medical Sciences

Department of Ophthalmology, Farabi Hospital, Tehran University of Medical Sciences

Department of Anesthesiology, Tehran University of Medical Sciences, Tehran, Iran.

Address correspondence and reprint requests to Hesam Hashemian, Department of Ophthalmology, Farabi Hospital, Tehran University of Medical Sciences, Tehran, Iran (e-mail: shhlucky@yahoo.com).

Received 7 June, 2011

Accepted 10 August, 2011

The authors report no conflicts of interest.

Copyright 2012 by ESPGHAN and NASPGHAN